Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Northern Indiana

April 20, 2003LaGrange County, Indiana; Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2003, 2:19 PM EST for LaGrange County, Indiana; Branch County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 2:19 PM EST (19:19 UTC)
Expired
Apr 20, 2003, 3:15 PM EST
In force
56 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaGrange County, IN, Branch County, MI

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KIWX 201919
SVRIWX
INC087-MIC023-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA
  BRANCH COUNTY IN MICHIGAN

* UNTIL 415 PM EDT(315 PM EST)

* AT 318 PM EDT(218 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF BRONSON TO 13 MILES SOUTHWEST OF LAGRANGE...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  SHERWOOD
  BRONSON
  COLDWATER
  QUINCY
  LAGRANGE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

THREE-QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM 
SEEK SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4179 8484 4179 8516 4155 8520 4156 8562
          4174 8562 4175 8527 4206 8527 4206 8484

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:10 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 20, 1:10 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST SUN APR 20 2003

CHALLENGES MAINLY WITH CONVECTIVE TRENDS THIS EVE AND THEN LINGERING
PCPN THROUGH TUESDAY.

WATCH CURRENT OVER ALL OF OUR INDIANA COUNTIES...WITH OHIO COUNTIES
LIKELY TO BE PLACED IN A LATER WATCH. TONIGHTS FORECAST WILL ROTATE
MAINLY AROUND TIMING OF CONVECTION...WITH LOCATIONS IN THE WEST PART
OF THE CWA LIKELY CLEAR OF ANY STORMS BEFORE SUNSET. EXPECTING ALL
ACTIVITY TO BE DONE BY LATE EVENING IN THE EAST. THEN JUST SOME
LINGERING SHOWERS BEHIND THE FRONT.

MONDAY THROUGH WEDS...
MODELS GENERALLY IN AGREEMENT ON KEEPING DEEP MSTR IN PLACE THROUGH
MONDAY NIGHT. WHILE LAPSE RATES NOT LOOKING AS IMPRESSIVE AS
PREVIOUS RUNS...ETA CU RULE DOES RANGE FROM -8 TO -10 AND WITH 500
MB TEMPS AROUND -20 AND SFC DEWPTS IN THE MID 40S...SHOWERS LOOK TO
BE POSSIBLE. WILL HOLD WITH 40 POPS ACROSS THE AREA FOR NOW.
CURRENT ZONES HAVE THIS HANDLED WELL. WITH A POCKET OF -4 TO -6 C
850 MB TEMPS MOVING INTO THE NORTH PART OF THE CWA MONDAY
NIGHT...FLURRIES WOULD BE A POSSIBLITY. QUESTION IS WILL THERE BE
ENOUGH LIFT TO STIR ANYTHING UP OR WILL IT END UP DRY. WILL KEEP 30
POPS FOR NOW IN THE EVENING WITH ONLY MENTION OF -RW...THEN GO
FLURRIES/SPRINKLES OVERNIGHT.

CLEARING TREND QUICKLY MOVES IN BASED ON NEW AND LAST MODEL RUNS OF
ETA/AVN WITH LOW LVL RHS QUICKLY DROPPING TUESDAY. HAVING A HARD
TIME WITH KEEPING PRECIP IN ON TUESDAY...BUT TO HOPEFULLY STOP FROM
LARGE FORECAST VARIANCES WILL KEEP CHC OF SPRINKLES/FLURRIES WEST
FOR THE AM AND ALL DAY EAST...WITH CLEARING SKIES WEST IN THE
AFTERNOON. CURRENT GRIDS ARE ALREADY PARTLY CLOUDY FOR TUES NGT INTO
WEDS AND THIS LOOKS GOOD.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

FISHER/LASHLEY
Hazardous weather outlook, Apr 20, 5:14 AM EST, 9 hours 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. A FEW STORMS MAY BE SEVERE WITH
ISOLATED DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE
GREATEST LIKELIHOOD OF SEVERE WEATHER IS ALONG AND SOUTH OF ROUTE
30. THE MOST LIKELY TIME FRAME IS FOR STORMS TO INTENSIFY MIDDAY IN
INDIANA AND THEN SPREAD EASTWARD INTO NORTHWEST OHIO BY MID TO LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Apr 20, 1:09 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0109 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM    MONTEREY                  IN   0.75 IN HAIL
04/20/03   PULASKI

WAMSLEY
Local storm report, Apr 20, 2:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0205 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    2 N MONTEREY              IN   0.75 IN HAIL
04/20/03   STARKE                         COVERING GROUND

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:04 PM ESTSevere Thunderstorm WarningIWXMarshall, Pulaski, Starke56 min
Apr 20, 1:43 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.